Alert archive / Alabama / Tornado Warnings in 2022
Tornado Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Feb 3, 2022, 12:51 PM CST for Sumter County, Alabama. It was in force for 39 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 3, 2022, 12:51 PM CST (18:51 UTC)
- Expired
- Feb 3, 2022, 1:30 PM CST
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Sumter County, AL
The radar
The Birmingham radar (KBMX), 139 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 3, 12:52 PM CST | TORNADO | 6 S Cuba, AL | A TORNADO AFFECTED AREAS SOUTH OF YORK TO SOUTH OF LIVINGSTON. A FEW SWATHS OF TREES WERE DOWNED AND ONE HOME WAS SIGNIFICANTLY DAMAGED AND SHIFTED OFF ITS FOUNDATION. MUCH OF THE TORNADO DAMAGE PATH HAD TREES SNAPPED AND UPROOTED. EF2, 15.47 MILES, 900 YARDS |
| Feb 3, 12:55 PM CST | TSTM WND DMG | 5 Wnw Kinterbish, AL | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5 WNW KINTERBISH. TREES DOWN COUNTY ROAD 5 AND CAMPBELL STREET AND SIGNIFICANT DAMAGE TO A HOME. POSSIBLE TORNADO. |
| Feb 3, 12:55 PM CST | TSTM WND DMG | 5 Wnw Kinterbish, AL | TREES DOWN COUNTY ROAD 5 AND CAMPBELL STREET. POSSIBLE TORNADO. |
| Feb 3, 1:04 PM CST | TSTM WND DMG | 4 Sse York, AL | TREE DOWN ON ALABAMA 17 AT LUCY WALKER DRIVE. POSSIBLE TORNADO. |
| Feb 3, 1:06 PM CST | TORNADO | 4 Sse York, AL | TREES DOWN ON HIGHWAY 17 WITH TDS. |
| Feb 3, 1:16 PM CST | TSTM WND DMG | 4 Wnw Lilita, AL | TREES DOWN ON COUNTY ROAD 13 6 MILES NORTH OF HIGHWAY 80. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 3, 11:40 AM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 543 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WFUS54 KBMX 031851
TORBMX
ALC119-031930-
/O.NEW.KBMX.TO.W.0003.220203T1851Z-220203T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1251 PM CST Thu Feb 3 2022
The National Weather Service in Birmingham has issued a
* Tornado Warning for...
Southern Sumter County in west central Alabama...
* Until 130 PM CST.
* At 1251 PM CST, a severe thunderstorm capable of producing a
tornado was located near Cuba, moving northeast at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Livingston, York, Cuba, Epes, The University Of West Alabama,
Bluffport, Coatopa, Dug Hill, Kinterbish, Old Mallard Airport,
Belmont, Lilita, McDowell, Bellamy, I 20 Welcome Center At Cuba and
Ward.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3249 8840 3271 8809 3269 8810 3269 8804
3267 8806 3264 8806 3263 8808 3259 8806
3263 8793 3262 8791 3262 8788 3261 8784
3259 8786 3260 8786 3260 8790 3255 8787
3231 8831 3231 8842 3232 8842
TIME...MOT...LOC 1851Z 233DEG 45KT 3239 8838
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
053 follow-up statements
422
WWUS54 KBMX 031907
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
107 PM CST Thu Feb 3 2022
ALC119-031930-
/O.CON.KBMX.TO.W.0003.000000T0000Z-220203T1930Z/
Sumter AL-
107 PM CST Thu Feb 3 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR SOUTHERN
SUMTER COUNTY...
At 106 PM CST, a severe thunderstorm capable of producing a tornado
was located over York, moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Livingston, York, Epes, Bluffport, Coatopa, Dug Hill, The University
Of West Alabama, Old Mallard Airport, Bellamy, Belmont and Lilita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3236 8826 3249 8838 3255 8831 3271 8809
3269 8810 3269 8804 3267 8806 3264 8806
3263 8808 3259 8806 3263 8793 3262 8791
3262 8788 3261 8784 3259 8786 3260 8786
3260 8790 3256 8788
TIME...MOT...LOC 1906Z 230DEG 34KT 3247 8826
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
05738
WWUS54 KBMX 031909
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
109 PM CST Thu Feb 3 2022
ALC119-031930-
/O.CON.KBMX.TO.W.0003.000000T0000Z-220203T1930Z/
Sumter AL-
109 PM CST Thu Feb 3 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR SOUTHERN
SUMTER COUNTY...
At 109 PM CST, a confirmed tornado was located near York, moving
northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Livingston, York, Epes, Bluffport, Coatopa, Dug Hill, The University
Of West Alabama, Old Mallard Airport, Bellamy, Belmont and Lilita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3236 8826 3249 8838 3255 8831 3271 8809
3269 8810 3269 8804 3267 8806 3264 8806
3263 8808 3259 8806 3263 8793 3262 8791
3262 8788 3261 8784 3259 8786 3260 8786
3260 8790 3256 8788
TIME...MOT...LOC 1909Z 233DEG 45KT 3250 8821
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
05339
WWUS54 KBMX 031920
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
120 PM CST Thu Feb 3 2022
ALC119-031930-
/O.CON.KBMX.TO.W.0003.000000T0000Z-220203T1930Z/
Sumter AL-
120 PM CST Thu Feb 3 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CST FOR
SOUTHEASTERN SUMTER COUNTY...
At 120 PM CST, a confirmed tornado was located over Bluffport, or
near Livingston, moving northeast at 50 mph.
HAZARD...Damaging tornado.
SOURCE...Radar confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Livingston, Bluffport, Coatopa, Dug Hill, The University Of West
Alabama, Bellamy, Belmont and Lilita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3245 8814 3255 8825 3271 8809 3269 8810
3269 8804 3267 8806 3264 8806 3263 8808
3259 8806 3263 8793 3262 8791 3262 8788
3261 8784 3259 8786 3260 8786 3260 8790
3256 8788
TIME...MOT...LOC 1920Z 233DEG 45KT 3258 8808
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
05What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Feb 3, 12:29 PM CST, 22 minutes earlier.
Area forecast discussion, Feb 3, 12:29 PM CST, 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1229 PM CST Thu Feb 3 2022 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1224 PM CST Thu Feb 03 2022/ Through Tomorrow. The weather situation will become more active as we continue into the early afternoon. Current surface obs indicate an elongated 1008mb surface low centered roughly over eastern Mississippi. The surface low is tracking northeast along a cold front which extends through the Mid-Atlantic and Northeast states. Based on theta-e analysis, a diffuse warm front is positioned roughly from Birmingham southeast towards Auburn. South-southeasterly surface winds coupled with south-southwesterly low-level winds are supplying warm, moist air with dewpoints currently in the mid to upper 60s across our southwestern counties. This will provide a corridor of surface based destabilization on the order of 800-1200 J/kg, per latest hi-res guidance and SPC mesoanalysis, which could combine with sufficient vertical wind shear to support an environment favorable for updraft organization and strong thunderstorms capable of producing damaging winds. Curved forecast hodographs continue to show potential for rotating updrafts with tornadoes possible. Still expect the most favorable environment will focus across our southwestern counties with instability diminishing with northward and eastern extent, but a smaller risk may continue as far north as the Birmingham metro. The ability for these storms to actually produce severe weather may be limited by the lack of upper-level support and relatively disorganized low-level support, but environmental profiles suggest enough potential to continue the Slight risk for severe storms as it currently stands. The risk will wane this evening as temperatures cool and instability decreases. Storms have begun consolidating along the cold front over southeastern Mississippi and eastern Louisiana. This broken line of storms will track northeast and enter southwest Alabama over the next couple of hours as the cold front moves into west Alabama. In addition to the severe risk, we will have a continued risk for flash flooding with the potential for an additional one to two and a half inches of rainfall along the I-20 corridor. These areas have already received around an inch of rainfall since yesterday, so runoff is likely to occur quickly under any heavier thunderstorms. Cooler air will quickly filter in behind the front. There is still small potential for a brief changeover to a wintry mix or freezing drizzle in our far northwest counties after midnight, but accumulation is not expected and the duration appears even less on some of the recent guidance. Therefore, the potential for even a light glaze is beginning to appear less likely. However, temperatures trends will need to be monitored overnight. Dry mid- level air will end precip chances across the north and western portions of the forecast area by tomorrow afternoon. The anafront nature of this system means the surface boundary will be well east of the area, but lingering showers can be expected across the southeast as the low to mid level trough axis passes across the Deep South. Highs will range from the lower 40s northwest to lower 60s southeast. 86 .LONG TERM... /Updated at 0355 AM CST Thu Feb 03 2022/ Saturday through Wednesday. The long-term forecast period will contain a somewhat progressive upper-level pattern, and due to several progged shortwave features embedded in a complex jet stream configuration throughout this time, this will be a relatively low predictability pattern. For now I've focused on temperatures, and overall moisture availability for forecasting PoPs. At this time, the influence of the more zonal flow aloft and persistent continental air mass precludes any mentionable or meaningful rain chances. Overall, it appears we'll have a cool and dry stretch of weather across the Deep South with diurnal temperatures running below average. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Messy aviation conditions will continue through this TAF period as a cold front passes through Central AL. Potential for SHRA or TSRA will continue through the overnight hours ending first at the northern TAF sites generally by 06Z. Precip may continue at TOI/MGM through tomorrow morning. IFR ceilings can be expected to continue, but may occasionally drop into LIFR. As the front passes by overnight, sfc winds will shift from southerly to northwesterly with gusts up to 20-22 kts. 86 && .FIRE WEATHER... A frontal system is approaching the area today. This will eventually lead to a widespread soaking rainfall, along with a thunderstorm potential, this afternoon through tonight. In the mean time, rain shower activity will persist in some areas along with south-southeasterly 20 ft winds at 5-10 mph. Cooler, drier conditions are expected to take hold Saturday onward with fire weather elements above critical thresholds. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 37 42 24 47 26 / 100 20 0 10 10 Anniston 41 45 26 49 29 / 100 30 10 10 10 Birmingham 37 42 26 47 28 / 100 20 0 10 10 Tuscaloosa 36 44 27 49 27 / 90 20 0 10 10 Calera 40 44 28 49 30 / 100 30 10 10 10 Auburn 51 55 30 50 33 / 90 70 30 10 10 Montgomery 46 48 31 52 31 / 100 60 20 10 10 Troy 51 56 32 51 32 / 90 70 40 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... Flood Watch through Friday morning for the following counties: Autauga...Bibb...Calhoun...Chambers...Cherokee...Chilton... Clay...Cleburne...Coosa...Dallas...Elmore...Etowah...Greene... Hale...Jefferson...Lee...Lowndes...Macon...Marengo... Montgomery...Perry...Randolph...Shelby...St. Clair...Sumter... Talladega...Tallapoosa...Tuscaloosa. Flood Watch through late tonight for the following counties: Blount...Fayette...Lamar...Marion...Pickens...Walker...Winston. &&
Hazardous weather outlook, Feb 3, 4:19 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 419 AM CST Thu Feb 3 2022 ALZ011>015-017>050-041330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 419 AM CST Thu Feb 3 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Periods of heavy rainfall are possible through tonight along and north of Interstate 85. Additional rainfall totals of 1 to 3 inches are forecast, with locally higher amounts. This may result in localized flooding of low lying or poor drainage areas. Strong to severe thunderstorm are possible this afternoon across portions of Central Alabama. Threats include damaging wind gusts, hail, and tornadoes. The greatest risk area will be southwest Central Alabama. A transition to light freezing rain or freezing drizzle is possible across northwest Central Alabama early Friday morning. This may result in slippery roadways, especially on bridges and overpasses. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Portions of the Tombigbee and the Black Warrior rivers are forecast to go into minor flood stage on Friday. Minor flooding may persist into early next week. Please refer to the latest river flood warnings for the latest stage information. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed tonight through Friday morning.
In the hours before
Special weather statement, Feb 3, 12:36 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1236 PM CST Thu Feb 3 2022
ALZ030-031915-
Sumter AL-
1236 PM CST Thu Feb 3 2022
...A strong thunderstorm will impact portions of southern Sumter
County through 115 PM CST...
At 1235 PM CST, Doppler radar was tracking a strong thunderstorm near
Alamucha, or 11 miles southwest of Cuba, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, York, Cuba, The University Of West Alabama, Bluffport,
Coatopa, Dug Hill, Kinterbish, Old Mallard Airport, Belmont,
Demopolis Lock And Dam, Lilita, McDowell, Bellamy, I 20 Welcome
Center At Cuba, Ward and Whitfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CST for southwestern
and west central Alabama.
&&
LAT...LON 3249 8840 3269 8810 3269 8804 3264 8806
3263 8808 3259 8806 3263 8793 3262 8791
3262 8788 3259 8786 3261 8788 3260 8790
3259 8790 3252 8784 3252 8792 3246 8796
3242 8804 3238 8804 3231 8794 3231 8842
TIME...MOT...LOC 1835Z 236DEG 42KT 3232 8850
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
05The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 2, 6:54 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 14 hr |
| Feb 3, 12:36 PM CST | Special Weather Statement | BMX | Sumter | 39 min |
| Feb 3, 1:18 PM CST | Tornado Warning | BMX | Greene, Sumter | 40 min |
| Feb 3, 1:50 PM CST | Tornado Warning | BMX | Hale | 55 min |
| Feb 3, 2:16 PM CST | Tornado Warning | BMX | Bibb, Tuscaloosa | 59 min |
| Feb 3, 2:46 PM CST | Special Weather Statement | BMX | Hale | 29 min |
| Feb 3, 3:12 PM CST | Tornado Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 12 min |
| Feb 3, 3:51 PM CST | Tornado Warning | BMX | Autauga, Dallas, Lowndes | 28 min |
| Feb 3, 4:55 PM CST | Tornado Warning | BMX | Autauga, Elmore | 35 min |
| Feb 3, 5:16 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Elmore, Lowndes, Macon, Montgomery, Tallapoosa | 59 min |
| Feb 3, 5:29 PM CST | Tornado Warning | BMX | Coosa, Tallapoosa | 21 min |
| Feb 3, 5:29 PM CST | Tornado Warning | BMX | Elmore, Tallapoosa | 21 min |
| Feb 3, 5:52 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Macon, Randolph, Russell | 83 min |
Nearby
Tornado Warnings in Alabama, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.